Alert archive / Utah / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Salt Lake City, UT

August 18, 2016Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2016, 5:57 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 5:57 PM MDT (23:57 UTC)
Expired
Aug 18, 2016, 8:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 12.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WGUS55 KSLC 182357
FFWSLC
UTC053-190245-
/O.NEW.KSLC.FF.W.0019.160818T2357Z-160819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 845 PM MDT
    
* AT 552 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER THE SUBWAY AREA WITHIN ZION NATIONAL PARK. 

* FLASH FLOODING IS EXPECTED TO BEGIN IMMINENTLY THROUGH THE SUBWAY
  AREA OF ZION NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3735 11299 3724 11303 3724 11312 3734 11311

$$

MPS
2 follow-up statements
757 
WGUS75 KSLC 190058
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT THU AUG 18 2016

UTC053-190245-
/O.CON.KSLC.FF.W.0019.000000T0000Z-160819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
658 PM MDT THU AUG 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

AT 655 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED
HEAVY RAIN ACROSS THE NORTH CREEK LEFT FORK OF ZION NATIONAL PARK
INCLUDING THE SUBWAY. 

ALTHOUGH HEAVY RAIN HAS ENDED, FLASH FLOODING IS LIKELY OCCURRING
NOW THROUGH THE SUBWAY AS RUNOFF FROM THIS EXCESSIVE RAINFALL MOVES
DOWNSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3735 11299 3724 11303 3724 11312 3734 11311

$$

MPS
616 
WGUS75 KSLC 190240
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT THU AUG 18 2016

UTC053-190248-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-160819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
840 PM MDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 845 PM MDT...

THE HEAVY RAIN HAS ENDED OVER ZION NATIONAL PARK. RUNOFF FROM
EARLIER HEAVY RAIN OVER THE SUBWAY AREA WILL GRADUALLY DIMINISH
THROUGH THE REST OF THE EVENING. 

LAT...LON 3735 11299 3724 11303 3724 11312 3734 11311

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:22 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 18, 4:22 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
422 PM MDT THU AUG 18 2016

.SYNOPSIS...The airmass will slowly become drier from north to
south through Friday. A dry cold front then will settle into
extreme northern Utah and southwest Wyoming for Friday night
through Saturday. Moisture will spread back into much of the area
late in the weekend through early next week.

&&

.SHORT TERM (through 06z Sunday)...A well defined mid level
circulation is noted in afternoon satellite imagery crossing
southwest Wyoming, with a trailing pool of cooler and more stable
air trailing back across northern Utah. Convection which fired
over the Uintas earlier has since weakened, although much further
upstream weak convection has formed across the Raft River range
westward into northeast Nevada. Given the stable airmass in place
across most of the north have gone with a dry forecast for the
Wasatch Westward while holding onto isolated showers and
thunderstorms over the Uintas/Wasatch Plateau. In addition, drier
air around the southern periphery of this circulation has advected
into central Utah where convection has really struggled and dew
points have fallen into the 20s. Held onto the Red Flag Warning
for now, but may end up cancelling early if activity does not
increase over the next hour or two, which given the dry
conditions seems unlikely.

Further south, moisture has been sufficient for scattered
convection which originated across the higher terrain, but is
gradually propagating southward into the lower elevations of
southern Utah. Given surface dew points are running in the mid 30s
to low 40s the threat of heavy rain/flash flooding is minimal
across this area, even with the storms slowly propagating
downbasin. Radar estimates appear to be significantly
overestimating rainfall amounts. This activity should slowly
continue shifting southeast through the evening while weakening
with the loss of daytime heating.

Meanwhile the broad trough which encompassed much of the Great
Basin/Sierras region has sagged south and is in the process of
retrograding back along the CA coast. This is in response to a
shortwave dropping south out of Canada, which will dig through the
northern Rockies Friday. Although the cold air with this system
will remain well off to the east, a shallow backdoor cold front is
forecast to sneak into northern Utah/southwest Wyoming Friday
evening, potentially bringing some gusty easterly canyon winds
along the Wasatch Front overnight Friday through early Saturday.
At this point any winds which develop would appear to remain below
advisory thresholds.

This drier northwest flow will act to further dry the airmass,
and convection will become increasingly isolated and confined to
the terrain Friday through Saturday. With the cooler northerly
flow temperatures should fall below climo Saturday, remaining in
the upper 80s across most northern and central valleys.

.LONG TERM (after 06z Sunday)...The upper low which is forecast to
have retrograded along the CA coast will gradually spread back
inland over the weekend into early next week. This should pull
moisture back northward into southern Utah Sunday, then northward
into the remainder of the area Monday.

A northern stream trough is forecast to swing through the Pacific
Northwest/northern Rockies Monday into Tuesday, likely sweeping
any moisture across northern Utah back south by midweek.

Temperatures through the extended period are expected to warm
initially with southerly flow returning, but exhibit a cooling
trend by midweek as the northern stream trough gradually pushes
cooler air into the region.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
evening with some high and mid level clouds. Northwest winds are
expected to shift to the southeast between 03Z and 05Z. The chance
out outflow causing periods of gusty and/or erratic winds is 10
percent.

&&

.FIRE WEATHER...Lingering moisture will maintain showers and
thunderstorms into the evening across central and southern Utah.
The airmass will remain drier across central portions where a Red
Flag Warning remains in effect through this evening. Drier air
will move into the area from the north beginning Friday, and
continuing through Saturday. Thunderstorms will become
increasingly isolated and confined to the mountains of central and
southern Utah during this time. Moisture will begin to return
northward as early as Sunday, with showers and thunderstorms
increasing across much of the area early next week. These storms
may initially be dry, but should quickly transition to wet across
central and southern Utah.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until midnight MDT tonight for UTZ488-489-492-
     493.

WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 18, 5:43 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 AM MDT THU AUG 18 2016

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
543 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA AGAIN TODAY MOST NUMEROUS SOUTH AND EAST. THE PRIMARY THREAT
FROM THESE REMAINS STRONG GUSTY WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY WITH EVEN FEWER
STORMS EXPECTED FOR SATURDAY.

STORM COVERAGE WILL BEGIN TO INCREASE ACROSS THE SOUTH ON SUNDAY
SPREADING NORTHWARD MONDAY. AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.